Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 9, NWS Missoula, MT

June 13, 20204 counties in Montana

NWS Missoula, MT issued this wind advisory at Jun 13, 2020, 5:38 PM MDT for 4 counties in Montana. It took effect at Jun 13, 2020, 6:00 PM MDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2020, 5:38 PM MDT (23:38 UTC)
In effect from
Jun 13, 2020, 6:00 PM MDT
Expired
Jun 13, 2020, 8:01 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS75 KMSO 132338
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
538 PM MDT Sat Jun 13 2020

MTZ007-140300-
/O.EXP.KMSO.HW.W.0006.000000T0000Z-200614T0000Z/
/O.NEW.KMSO.WI.Y.0009.200614T0000Z-200614T0300Z/
Butte/Blackfoot Region-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-140045-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/
Missoula/Bitterroot Valleys-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

IDZ010-140045-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-200614T0000Z/
Eastern Lemhi County-
538 PM MDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$

MTZ003-140045-
/O.EXP.KMSO.LW.Y.0002.000000T0000Z-200614T0000Z/
Flathead/Mission Valleys-
538 PM MDT Sat Jun 13 2020

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

$$
1 follow-up statement
425 
WWUS75 KMSO 140201
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
801 PM MDT Sat Jun 13 2020

MTZ007-140315-
/O.CAN.KMSO.WI.Y.0009.000000T0000Z-200614T0300Z/
Butte/Blackfoot Region-
801 PM MDT Sat Jun 13 2020

...WIND ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 13, 12:26 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 12:26 PM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1226 PM MDT Sat Jun 13 2020

.DISCUSSION...This afternoon and early evening continues to shape
up as an active weather period. As an upper level trough
approaches the region, a tight surface pressure gradient will
create gusty winds across the region. The strongest winds are
expected across southwest Montana where wind gusts are currently
reaching 60 mph around Butte with power outages being reported.
These high winds should continue through mid afternoon, which may
lead to damaged trees/powerlines and more power outages into this
evening. In addition, strong cross winds will create difficult
driving conditions for high profile vehicles, especially along
Interstate 90 between Homestake Pass and Anaconda. The rest of
western Montana will experience gusty winds as the front passes,
to near 40 mph in exposed locations. As thunderstorms develop this
afternoon, they could further enhance winds in localized areas.
Numerous wind advisories/warnings are in effect. Winds will
decrease this evening, generally after 6pm, but remain breezy
through much of the night.

Another concern this afternoon is for strong to severe
thunderstorms to develop. The main focus of storms is expected
generally from Missoula northward into northwest Montana. High
resolution forecast models continue to show potential for strong
thunderstorms to develop just west of Missoula and track northward
across Flathead Lake, the Flathead valley and Glacier National
Park between roughly 2pm and 6pm this evening. These storms will
be capable of damaging winds, hail and torrential rain. Those
recreating on area lakes or in the back country should keep an eye
to the sky this afternoon and have a plan to take shelter as
storms develop.

A much colder trough of low pressure will move into the region
tonight into Sunday. Snow levels will rapidly drop late tonight
behind the cold front to roughly 5500 feet. Most of the
precipitation with this system is anticipated throughout central
Idaho into southwest Montana. The higher elevations will receive
a period of snowfall, which could affect high elevation passes
such as Lost Trail and MacDonald through Sunday morning. All
locations will see much cooler temperatures on Sunday, running
roughly 15 degrees below seasonal normals.

A short-lived ridge of high pressure will build in Sunday night
into Monday morning, bringing drier and warmer conditions for
the first half of Monday. Depending on the timing of clearing
skies, some frost is possible for valleys of western Montana and
central Idaho Monday morning, though at this time it does not
look like a widespread concern.

The next weather system arrives into central Idaho Monday
afternoon, spreading into western Montana Monday evening in the
form of a broad trough, that will be the dominate weather feature
for much of the week. Temperatures will be below average and there
may be showers each day this week.

&&

.AVIATION...A strong cold front has moved through central Idaho
this morning and is progressing through western Montana early this
afternoon. As the pressure gradient tightens ahead of and with the
cold front, gusty southwest to west winds will increase across the
area. The strongest winds will be possible across southwest
Montana and Lemhi County in Idaho. Silver Bow County in particular
is being hardest hit, with winds gusting over 50kts in the
vicinity of KBTM. These winds will peak around 13/2200z, gradually
decreasing thereafter. Other locations across western Montana and
Lemhi County may see winds gusting up to 40 kts, particularly
through exposed locations.

As the cold front approaches, showers and thunderstorms will
continue to develop. Some of these storms may become strong to
severe, particularly from KMSO northward to the Canadian border.
The main threats with thunderstorms will be damaging winds over 50
kts and hail. High resolution models continue to show
thunderstorms developing just west of KMSO around 13/2000z,
shifting northward over Flathead Lake around 13/2100z and then in
the vicinity of KGPI by 13/2200z. The thunderstorm threat is
expected to quickly decrease after 14/0000z. However, showers will
continue across the region, with lowered ceilings and visibility
reductions obscuring the higher terrain. Steady light
precipitation will develop through central Idaho and southwest
Montana tonight, and with lowering snow levels to roughly 5500
feet, higher elevation airstrips could see some light snow
accumulations through Sunday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning until 6 PM MDT this evening Butte/Blackfoot
     Region.

     Wind Advisory until 6 PM MDT this evening Missoula/Bitterroot
     Valleys.

     Lake Wind Advisory until 6 PM MDT this evening Flathead/Mission
     Valleys.

ID...Wind Advisory until 6 PM MDT this evening Eastern Lemhi County.

&&

In the hours before

Special weather statement, Jun 13, 2:55 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM MDT Sat Jun 13 2020

IDZ006-MTZ005-006-132130-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
255 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO AND SOUTHWESTERN
RAVALLI COUNTIES UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Conner, or 38 miles south of Hamilton, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Darby and Conner.

LAT...LON 4560 11419 4562 11443 4605 11438 4603 11400
TIME...MOT...LOC 2055Z 186DEG 25KT 4570 11429
Local storm report, Jun 13, 2:56 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 E GILMORE             44.46N 113.24W
06/13/2020  M52 MPH          LEMHI              ID   MESONET

            MESONET STATION 2993 D6 - GILMORE SUMMIT.

&&
Local storm report, Jun 13, 3:00 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST 4 SSE SALMON            45.12N 113.87W
06/13/2020  M51 MPH          LEMHI              ID   AWOS

            AWOS STATION KSMN SALMON AWOS.

&&
Local storm report, Jun 13, 4:24 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
424 PM MDT SAT JUN 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     NON-TSTM WND DMG 3 SE BUTTE              45.97N 112.49W
06/13/2020                   SILVER BOW         MT   PUBLIC

            PHOTO RELAYED THROUGH SOCIAL MEDIA OF DOWNED
            FIR TREE NEAR BUTTE COUNTRY CLUB.

&&

AL
Special weather statement, Jun 13, 4:44 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
444 PM MDT Sat Jun 13 2020

MTZ001>003-132315-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
444 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kalispell, Evergreen, Whitefish, Olney, Lupfer and La Salle.

LAT...LON 4826 11422 4823 11438 4854 11465 4860 11430
TIME...MOT...LOC 2244Z 160DEG 35KT 4830 11434
Special weather statement, Jun 13, 5:21 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
521 PM MDT Sat Jun 13 2020

MTZ002-003-132345-
Flathead/Mission Valleys MT-West Glacier Region MT-
521 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL
FLATHEAD COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swan Lake, or 19 miles northeast of Polson, moving north at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woods Bay, Bigfork and Swan Lake.

LAT...LON 4791 11379 4780 11400 4811 11421 4817 11395
TIME...MOT...LOC 2321Z 166DEG 46KT 4794 11397

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:14 PM MDTSpecial Weather StatementMSOLake31 min
Jun 12, 7:15 PM MDTSpecial Weather StatementMSOLake30 min
Jun 12, 7:45 PM MDTSpecial Weather StatementMSOLake30 min
Jun 12, 10:29 PM MDTSpecial Weather StatementMSOSanders46 min
Jun 12, 11:09 PM MDTSpecial Weather StatementMSOLincoln36 min
Jun 12, 11:45 PM MDTSpecial Weather StatementMSO45 min
Jun 13, 12:33 AM MDTSpecial Weather StatementMSO27 min
Jun 13, 8:27 AM MDTHigh Wind WarningMSODeer Lodge, Granite, Powell, Silver Bow10 hr
Jun 13, 8:27 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders10 hr
Jun 13, 2:55 PM MDTSpecial Weather StatementMSOFlathead50 min
Jun 13, 4:44 PM MDTSpecial Weather StatementMSOFlathead31 min
Jun 13, 5:21 PM MDTSpecial Weather StatementMSOFlathead24 min

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.